Shouldn't 30 units of botox be sufficient for glabellar 11's? (Photo)

I had 20 units of botox for my glabellar 11's. After 7 days, I wasn't pleased with the result - my lines were still quite pronounced. The doctor injected 10 more units. It's been 10 days since then, and I still feel like my lines are quite pronounced. I can definitely move those muscles and make a frown. From my research, it seems like 30 units should have been sufficient (I'm a 40 year old female). Is it possible the doctor didn't do the best job on placing the injections? Thoughts?

Doctor Answers 11

Frowning after 30 Units of Botox

Hi Jesse.  It's very unusual for a glabella (area between the eyes) to take more than 30 units of Botox to relax.  The key here is that you are still able to animate the muscle after 30 units.  Our guess is that this means one of two things.

First, it was bad injection technique and your injector did not hit the correct muscle group.  The second is that it was a bad batch of Botox or stored incorrectly.  If this is the case, it just means that the product was not working vs. the technique.  In either case, 30 units in 99.9% of cases should have been enough to put those muscles to sleep.  


Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Shouldn't 30 units of Botox be sufficient for glabellar lines?

30 units is typically enough but that is assuming Botox was appropriately injected into the proper musculature. I think the recommendations from my colleagues to try different botulinum products are also sound. I hope this information is helpful for you.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

Botox in Glabella

In the usual patient, 30 units is enough to completely inhibit the muscle, however there are some patients that do not get complete inhibition even at this high dose.  In my practice the average amount into the glabella is 18-24 units, but I have patients that require a lot more than this.  In those patients I have tried the other neuromodulators in order to see if they respond better to those.  I usually will try Dysport as the first alternative to Botox.  I agree with the other physicians in that some patients do have a residual line even after inhibition that may require some filler.  My advise is to go back to your doctor and see if you have complete or almost complete inhibition as your first step.  In my patients it can take up to a year for the etched lines that have formed to completely fill in without doing filler.  If you would like to wait for the line to fill in itself without having filler, then make sure to keep up your Botox or Dysport every three months.  At the end of that year if you still have a line you can put a small amount filler like Juvederm or Restylane in to soften it more.  

Jennifer Janiga, MD
Reno Dermatologic Surgeon
4.3 out of 5 stars 4 reviews

Botox to glabella

Usually 20-30 units of botox is the correct dose for treatment of the glabella. Remember that botox will only weaken the muscle making the "11's", so that any lines seen when the face is relaxed will remain regardless of how much botox is injected. To treat the lines when the face is at rest you may consider a filler, such as Juvederm.

Also, remember that it will take about 2 weeks before the botox has its full weakening on the muscles.

Best Regards,

Dr. Stutman

Ross Stutman, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 5 reviews

Botox for Glabella

Generally speaking Botox of 30 units should be sufficient in that area.  Some patients have such strong muscles that they require filler after Botox injections. Over time the muscle in the glabellar area should weaken and continue to respond better. 

Botox and Glabella

Some patients need much higher doses of neuromodulation to get a "full" effect and there are some patients, where despite very high doses, there is still movement and lines.  Those patients then need filler injected into the lines.  Another option is to try a different neurotoxin, as there are three on the market and some people respond better to one than the other.   Seek an expert who has much experience in using neuromodulation for wrinkles. I wish you the best of luck, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Movement persists after 30u of Botox - several reasons

Someone with a very strong glabella can't expect to have complete movement cessation with Botox. There is a scale 0-4 and you can expect 1-2 drops in the scale with proper placement and dosing of Botox. Some people will not respond as well as the general population. Also, placement and dosing could be incorrect. In the future you can try Dysport or Xeomin and see if they work better. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

It all depends on where they inject you and if they truly are giving you the amount they say they are.

Botox is reconstituted with saline as it is a crystalline powder when it comes to the doctor.  Because of this, it can easily be 'diluted'.  This means that you have to trust that the facility is giving you what they say they are.  Sometimes, sadly, this isn't true.
Also, some facilities don't inject the entire forehead, which allows other muscles to get into the act and that means your 11's don't go away.
Lastly, there are folks who are Botox resistant.  Though rare, it does happen.
As you can see, it is complex.  Perhaps trying another form, such as Dysport, could be a good idea next time.  Good luck!

Joel Schlessinger, MD
Omaha Dermatologic Surgeon
4.8 out of 5 stars 36 reviews

Botox injection of corrugator leaves creases

Certainly 30 units of Botox in the corrugator muscle which causes the vertical frown lines should be enough in most cases to ease the MUSCLE caused creases.  The study submitted to the FDA for Botox approval only used 20 units and that was sufficient to lessen the lines (note the study did not say totally remove the lines).  Anyway 20 units  is usually a good starting dose for the first time user.  The dose can be adjusted and may have to be increased for people with heavy muscles (particularly men whose muscles are heavier).  There are other considerations here that need discussion.  First you may not have waited long enough; 10 days seems too short.  Next, after years of frowning the skin becomes etched and the lines persist even after the muscle is deactivated, sort of like bending a paperclip until it breaks - your skin is broken!  To determine this have someone observe you while sleeping when presumably the muscles are relaxed.  If the lines are present then it is likely a skin problem and not a muscle problem  Treatment of the skin might require laser resurfacing or filler (preferably several days after Botox treatment).  Also after several Botox treatments  the etched lines may lessen as the skin "heals" itself.  Finally,  I have a number of patients who believe their treatment is not working when in fact it is working on the corrugator muscle.  The problem is that the crease causing their complaints is actually due to the orbicularis muscle and not the corrugator.  This crease is obliquely oriented and located near the medial eyebrow.  I do treat those with Botox conservatively.  Keep in mind that all of these treatments can alter the level of the eyebrow which may or may not be desirable.

Richard O. Gregory, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 11 reviews

Botox for the 11s

The units of Botox that are required to soften the glabella vary considerably from patient to patient based on many factors, such as age, sex, and muscle mass. While most patients are pleased with 20-25 units, I have patients who require twice that dose because their muscles are stronger. If some results are seen, the injector is probably placing the Botox in the correct areas. If there is little to no result after injection, it is possible that the patient is resistant to Botox (rare, but definitely exists) or there is an issue with the Botox itself (manufacturer, dilution, expiration, etc). I would see the injector in follow up. If no other patients in the practice are having similar issues with Botox, then 1) more toxin may be needed or 2) there may be resistance to Botox. 

Ramona Behshad, MD
Saint Louis Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.